Michigan, 2007

Tornadoes and Damaging Wind in Michigan, August 24, 2007

August 24, 2007 · NWS GRR · 3 events in 2 counties and zones

An EF-3 tornado struck Eaton county and resulted in five injuries but no fatalities. An EF-1 tornado struck Ingham county but did not produce any injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$40 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

An EF-3 tornado struck Eaton county and resulted in five injuries but no fatalities. An EF-1 tornado struck Ingham county but did not produce any injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 24, 2:23 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 24, 2:23 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT FRI AUG 24 2007

LATEST UPDATE...LONG TERM AND AVIATION...

.SYNOPSIS...(345 AM EDT FRI AUG 24 2007)
STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND
ESPECIALLY FOR TONIGHT AS INTENSIFYING LOW PRESSURE MOVES NORTHEAST
ALONG THE COLD FRONT COMING THROUGH OUR AREA. DAMAGING WIND GUSTS
WILL BE THE PRIMARY SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL
BUILD IN THIS WEEKEND ALLOWING FOR TRANQUIL WEATHER TO FINALLY
RETURN TO OUR AREA.

&&

.SHORT TERM... (1239 PM EDT FRI AUG 24 2007)
CONVECTIVE MORPHOLOGY QUITE A BIT MORE MUDDY AS COMPARED TO
YESTERDAY. FEATURE OF NOTE AT THE SURFACE IS A QUASI STATIONARY
BOUNDARY EXTENDING FROM FAR NORTHERN LOWER MICHIGAN SOUTHWEST INTO
IOWA. SOUTH OF THIS BOUNDARY OUTFLOW BOUNDARIES FROM STORMS OF THE
LAST 24 HOURS HAVE PROPAGATED WELL SOUTH INTO MISSOURI...SOUTHERN
ILLINOIS AND CENTRAL INDIANA. QUITE A BIT OF CLOUD COVER LIES
BETWEEN THESE TWO SURFACE FEATURES...INCLUDING OVER SOUTHERN LOWER
MICHIGAN. ALOFT...MAIN FEATURE TO KEY ON IS SHORTWAVE HEADING OUT OF
KANSAS INTO MISSOURI. THIS FEATURE HAS STORMS ASSOCIATED WITH IT IN
CENTRAL AND SOUTHERN MISSOURI AT THIS TIME. THIS SHORTWAVE ALOFT IS
EXPECTED TO MOVE NORTHEAST AND BE IN NORTHERN INDIANA/SOUTHWEST
LOWER MICHIGAN THIS EVENING.

FEEL THAT WE HAVE A CHANCE FOR STORMS THIS AFTERNOON GIVEN MANY WEAK
IMPULSES IN THE FLOW. BUILDING INSTABILITY IS TAKING PLACE ALTHOUGH
IT IS NO WHERE NEAR AS GREAT AS YESTERDAY AFTERNOON. THE CLOUD COVER
IS HINDERING THIS AND MAY CONTINUE TO DO SO THROUGH THE AFTERNOON.
SO...SMALL CLUSTERS OF STORMS MAY BE POSSIBLE THROUGH THE AFTERNOON.
FEEL THE MAIN SHOW IN THE NEXT 12 HOURS THOUGH WILL LIKELY BE
ASSOCIATED WITH THE STORMS MOVING NORTHEAST OUT OF MISSOURI. FEEL
THIS WILL PROBABLY CONGEAL INTO A LINE AND MOVE ACROSS ILLINOIS INTO
NORTHERN INDIANA AND POTENTIALLY INTO SOUTHERN LOWER MICHIGAN. BEST
CHANCES FOR STORMS AND SEVERE ARE IN THE MODERATE RISK AREA...WHICH
IN OUR AREA WILL BE SOUTH OF A LINE FROM SAUGATUCK TO LANSING
ROUGHLY. STRONG WINDS REMAIN THE PRIMARY THREAT...BUT HEAVY RAIN AND
AN ISOLATED TORNADO CANNOT BE RULE OUT EITHER GIVEN LARGE SHEAR
VALUES IN THE 0-6KM LAYER...IN EXCESS OF 40 KTS. FEEL THIS LINE OF
STORMS WILL BE LATER INTO THE EVENING AS COMPARED TO LAST
NIGHT...PROBABLY MORE TOWARD 900 PM IF IT EVOLVES AS THOUGHT.

COOLER AND DRIER AIR WILL FINALLY FILTER IN BEHIND THE COLD FRONT
FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN.

&&

.LONG TERM... (323 PM EDT FRI AUG 24 2007)
A RELATIVELY QUIET PERIOD IS EXPECTED. HIGH PRESSURE OVER THE GREAT
LAKES WILL SLOWLY MOVE EAST MONDAY AND ALLOW THE NEXT COLD FRONT TO
DROP SOUTH TUESDAY NIGHT AND WEDNESDAY. WE/LL CONTINUE WITH THE TSRA
DURING THAT TIME FRAME WITH DRY AND MUCH COOLER WX AFTER. H8 TEMPS
FALL TO AROUND +4C BY THE END OF THE WEEK. THAT SHOULD RESULT IN
HIGHS MAINLY IN THE 60S BY FRIDAY.

&&

.AVIATION...(323 PM EDT FRI AUG 24 2007 )
SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR THE NEXT 18 HRS OR
SO. SOME OF THE STORMS MAY TAKE VISIBILITIES DOWN TO A MILE OR
SO...BUT MAINLY FOR THE SRN TAF SITES. IMPROVING CONDTIONS WILL
ARRIVE SAT MORNING AFTER THE COLD FRONT MOVES THROUGH WHEN DRIER AIR
MOVES IN.

&&

.MARINE... (345 AM EDT FRI AUG 24 2007)
SMALL CRAFT ADVISORY WHICH WAS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE MI FROM HOLLAND TO MANISTEE HAS BEEN CANCELLED EARLY. STORMS
WILL LOCALLY INCREASE WIND AND WAVES TODAY AND TONIGHT AND POSE A
SIGNIFICANT THREAT TO MARINERS.

&&

.HYDROLOGY... (345 AM EDT FRI AUG 24 2007)
AREA RIVERS REMAIN HIGHER THAN NORMAL BUT ARE GENERALLY WELL BELOW
FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED THIS AFTERNOON AND
ESPECIALLY TONIGHT. PRECIPITABLE WATER VALUES REMAIN IN EXCESS OF
2.00 INCHES INTO FRIDAY NIGHT SO STORMS SHOULD BE EFFICIENT HEAVY
RAIN PRODUCERS. WILL NEED TO MONITOR RAINFALL AND RIVER LEVELS FOR
POTENTIAL HYDRO ISSUES VERY CLOSELY LATER THIS AFTERNOON AND
TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   LAURENS/DUKE
SHORT TERM: DUKE
LONG TERM:  OSTUNO
AVIATION:   OSTUNO
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Aug 24, 12:55 PM EST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI AUG 24 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
155 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...SOME OF
WHICH MAY BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN BEING THE
MAIN THREATS.

A MORE CONCENTRATED AREA OF SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN LOWER MICHIGAN THIS EVENING AS STORMS MOVE INTO THE AREA
FROM THE SOUTHWEST. AREAS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO
MOUNT PLEASANT HAVE A THREAT FOR SEVERE STORMS...WITH THE INTERSTATE
94 CORRIDOR MOST AT RISK. DAMAGING WINDS AGAIN WILL BE THE MAIN
THREAT WITH WIND GUSTS TO 60 MPH POSSIBLE. ISOLATED LARGE HAIL AND
EVEN A TORNADO ARE POSSIBLE...BUT THE STRONG WIND THREAT WILL BE THE
MAIN ISSUE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO
40 MPH.

AS THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS LOCALIZED
FLOODING AND PONDING OF WATER IS A DISTINCT POSSIBILITY BOTH THIS
AFTERNOON AND TONIGHT. SOME LOCATIONS WILL LIKELY SEE OVER AN INCH
OF RAIN...WITH ISOLATED REPORTS IN EXCESS OF TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT ON TUESDAY AFTERNOON
AND INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO DUKE

In the hours before

Special weather statement, Aug 24, 2:57 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT FRI AUG 24 2007

MIZ058-059-065>067-242100-
BARRY-CLINTON-EATON-INGHAM-IONIA-
357 PM EDT FRI AUG 24 2007

...SPECIAL WEATHER STATEMENT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
PORTLAND TO 15 MILES WEST OF CHARLOTTE...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...GRAND LEDGE...CHARLOTTE...ST.
JOHNS...POTTERVILLE...EDGEMONT PARK...DEWITT...ELSIE AND LANSING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4313 8478 4247 8516 4246 8454 4312 8435

93

The radar

The Grand Rapids radar (KGRR), 54 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eaton

When
August 24, 3:07 PM EST
Where
Eaton County, 2.46 mi NW of Kalamo
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
42.570, -85.060

Trees and limbs were blown down near the intersection of Carlisle and Mason roads and a chimney was blown down.

Tornado, Eaton

When
August 24, 3:25 PM EST to 3:30 PM EST
Where
Eaton County, 1.47 mi NNW of Charlotte to 1.53 mi W of Potterville
Rating
EF3
Path length
6.5 mi
Path width
300 yd
Injuries
5 direct, 0 indirect
Property damage
$40 million
Reported by
NWS Storm Survey
Coordinates
42.590, -84.830

A NWS storm survey team determined that an EF-3 (Enhanced-Fujita Tornado Scale Rating) tornado with wind speeds estimated at 140 mph produced the most severe damage along a path from M-50 just north of Kinsel Highway to just west of M-100 and Vermontville Highway near Potterville, Michigan. The storm survey indicated a tornado path which was 200 to 300 yards wide and 6.5 miles long.

Fifteen homes were either destroyed or severely damaged. A roof was blown off a single story home and windward facing walls were blown in. The majority of the roof and garage from this home were not found. A roof was blown off of a two story home and the upper story front walls were blown in. Additional damage included the partial collapse of the upper story of a home, and another house was blown off of the foundation. Two barns were destroyed and another incurred heavy damage just west of Potterville.

Tornado, Ingham

When
August 24, 3:55 PM EST to 4:00 PM EST
Where
Ingham County, 3 mi S of Lansing to 2 mi E of Lansing
Rating
EF1
Path length
6 mi
Path width
300 yd
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
42.687, -84.530

An EF-1 tornado struck Ingham county south and east of the city of Lansing. Maximum winds were estimated at 90 mph. The track of the tornado was six miles long and 200 to 300 yards wide.

The first sign of damage was near the intersections of Waverly and M-99. Significant damage occurred at the Stonegate mobile home park south of M-99. Many trees were down there and some fell on mobile homes. The damage path continued northeast toward I-96 across Grovenburg Road.

More tree damage was found on the north side of I-96 along Haag Road. The damage path continued northeast across Miller Road through neighborhoods where numerous oak trees were blown down, some onto homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyThe tornado archive for Michigan, 2007Warnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56788, 56789, 56791.